Virginia, 2013

Flood in Virginia, January 16, 2013

January 16, 2013 · NWS MRX · 1 event in 1 county or zone

Large moist synoptic event resulted in several inches of rain across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Large moist synoptic event resulted in several inches of rain across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 16, 6:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 16, 6:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
630 AM EST WED JAN 16 2013

.AVIATION...
MVFR TO IFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST AT ALL TAF
SITES. A STREAM OF SUB-TROPICAL MOISTURE WILL KEEP PERIODS OF -RA/RA
WITH CEILING BETWEEN 5-15KFT. ANOTHER STORM SYSTEM WILL LIFT
NORTHEAST FROM TEXAS TOWARD THE SOUTHERN APPALACHIANS FOR THURSDAY.
PERIODS OF RAIN WILL CONTINUE THROUGH TONIGHT WITH VISIBILITIES
GENERALLY 4 MILES OR MORE.

WINDS WILL REMAIN LIGHT THROUGH THE FORECAST PERIOD.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES:
     CHEROKEE...CLAY.

TN...FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...WEST POLK.

     WINTER STORM WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...
     COCKE SMOKY MOUNTAINS...JOHNSON...NORTHWEST CARTER...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...UNICOI.

VA...FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING ZONES:
     LEE...RUSSELL...SCOTT...WASHINGTON...WISE.

     WINTER STORM WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR THE FOLLOWING ZONES: RUSSELL...WASHINGTON...
     WISE.

&&

DH
Hazardous weather outlook, Jan 16, 4:29 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
429 AM EST WED JAN 16 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
429 AM EST WED JAN 16 2013 /329 AM CST WED JAN 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A NEARLY STATIONARY FRONTAL BOUNDARY WILL CONTINUE TO PRODUCE A
WIDESPREAD AREA OF LIGHT TO MODERATE RAIN THROUGH EARLY
AFTERNOON...WITH ADDITIONAL RAINFALL TOTALS UP TO ONE INCH. A BRIEF
PERIOD OF DRIER CONDITIONS ARE ANTICIPATED THIS AFTERNOON AND
EVENING BEFORE ANOTHER ROUND OF PRECIPITATION MOVES IN TONIGHT AND
THURSDAY. A FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY FOR
EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH
CAROLINA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE SOUTHERN
APPALACHIANS THURSDAY PRODUCING ANOTHER ROUND OF SIGNIFICANT
RAINFALL WITH ADDITIONAL RAINFALL BETWEEN 1 AND 2 INCHES WITH
HEAVIER AMOUNTS POSSIBLE ALONG THE TENNESSEE AND NORTH CAROLINA
STATE-LINE. A FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY FOR
EAST TENNESSEE...SOUTHWEST VIRGINIA...AND EXTREME SOUTHWEST NORTH
CAROLINA.

BRISK NORTHERLY WINDS WILL PULL COLDER AIR INTO THE SOUTHERN
APPALACHIANS THURSDAY CHANGING THE RAIN TO SNOW ACROSS THE AREA
WITH HEAVY SNOWFALLS POSSIBLE OVER THE HIGHER TERRAIN. SNOW
ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE ACROSS THE FAR EASTERN
TENNESSEE MOUNTAINS AND MOUNTAINS OF SOUTHWEST VIRGINIA. LOCALLY
HEAVIER AMOUNTS ARE POSSIBLE ACROSS THE HIGHEST ELEVATIONS...
GENERALLY AT OR ABOVE 5000 FEET. A WINTER STORM WATCH IS IN EFFECT
FOR THE FAR EASTERN TENNESSEE MOUNTAINS AND MOUNTAINS OF SOUTHWEST
VIRGINIA FOR THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY FOR
POSSIBLE FLOODING REPORTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Russell

When
January 16, 8:00 AM EST to 12:00 PM EST
Where
Russell County, 2 mi NW of Lebanon to 2 mi SW of Lebanon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.920, -82.106

Thirteen roads closed.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2013Every state in 2013This day in weather historyWarnings in Virginia, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429546.